Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Nortriptyline for pain management...side effects :( bit of a novel...(4 Posts)
Hi Ladies, I would love some advice please.
Long and the short of it is I've suffered constant daily headaches for over 4 1/2 years now. I've had a battery of tests, scans etc and nothing scary underlying here, literally just one long headache every second of every day with no break.
Current theory is manage the pain not get rid of it as they don't think they can. So, I've been taking Nortriptyline for 2 months now on a v low dose and have started having some horrible side effects.
I am constantly dizzy and often very confused and sort of lost for words. I have also started getting a flushed face to the point it feels like it's burning hot and I sweat way more too I'm a fairly active 30yr old but at the moment 5 minutes into the gym I am literally dripping and burning hot even though I am not at all out of breath. Also constantly thirsty and need to wee all the time!!
I went to my GP for advice today as all the info says tell your GP immediately if you get these symptoms.It's a fairly large practice so you never see the same one twice and the one I saw today I'd never met before.
When I got into her office as I sat down I totally forgot why I was there and was stuttering away very confused and she just sat there staring. I eventually filled her in on the thrilling story above and she seemed very unconcerned. She also didn't seem to know a lot about the medication options my consultant has recommended and said if I wanted to change it she'd have to consult one of the senior GPs.
She basically said leave it another week and see how I get on. She wants me to have a blood test in case the thirst/wee thing is diabetes but said most likely isn't that.
These side effects are pretty awful to contend with everyday as I work full time and hate being off sick for my headaches but they are really bothering me now. Am I being a panicky pea or should I try and see one of the other GPs?
See another GP and call / write to the consultant via the secretary. There are other options for pain management that work in a similar way but have fewer side effects.
Write down your symptoms and explain to the senior GP that you aren't happy with the current medicines.
Hope you get this sorted soon OP.
Hi - I can only sympathise as I have a similar problem - but mine has only been going on for a few months (constant headache that never goes, trying to hold down a job and young children). Neurologist prescribed amitriptyline (similar to your drug i think?)which I couldn't get on with and then topirimate (which I am refusing to take due to the list of side effects).
I still refuse to believe that there isn't an underlying cause (see chronic headache and hypothyroid thread) and am holding out but I don't know how long for.
All I can do is say I know how it feels to live like this and echo Mama's advice above - put your foot down and ask t see someone who can help you.
I've been on both amytriptaline and topiramate in the past and suffered awful side effects on those too. I generally do with the medications they give me. I find they turn you into a zombie and it goes from headaches ruling my life to side effects doing worse!
I also agree there has to be an underlying cause but at my last appointment with my consultant in feb he told me once it's gone on this long they can rarely pin point it so i need to resign myself to the fact they're here to stay possibly for life.
I've had a lot of difficulty believing this, that I have to put up with this pain forever but they won't do any further investigations now and insist pain management is the way to handle it.
GPs are generally unhappy to do anything the consultant hasn't told them to and this isn't the first time I've faced one like this, almost frightened to get involved but I think I will def try speaking to a different one.
Join the discussion
Please login first.